|Lipodystrophy, Syndrome X, and chromium deficiency
Jul 19, 2000
I just saw a report on CBS about recent research (at the University of Vermont, I believe) that treatment with chromium was shown to stabilize blood sugar and reduce body fat in people with Syndrome X. Since similarities have been noted between Syndrome X and the lipodystrophy syndrome, I am interested in whether adding chromium to my vitamin/mineral regimen might be useful for lipodystrophy. I know that several studies have suggested the PWAs have deficiencies in many nutrients, including excessive sulphur secretion, low levels of selenium, etc. The report above mentioned that people with Syndrome X appear to have a chromium deficiency. I am on a four drug regimen (Norvir, Fortovase, Epivir, Zerit). I have had a fairly significant increase in truncal girth without overall weight gain, as well as obvious loss of peripheral fat. Would taking a chromium supplement interact with these drugs? Is it possible to be tested for chromium deficiency without going to a specialized lab? Thanks.
| Response from Dr. Henry
The data is somewhat soft on this. Chromium is found in brewer's yeast and meats/cheeses. Low chromium could result in insulin resistance and lipid elevations. Supplementing with vitamins ads 15-100micrograms with the RDA= 50-200 micrograms. Trace element supplements can add 100 micrograms or so. I don't see any problem using with PIs though I am unaware of any data that chromium deficiency exists in that setting or that supplements could reverse the problem. If any reader has a good reference please let me know. Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Transfer Hiv Through Aids Rashes And Bumps?
- Whats The Percentage Chance Of A Man Getting Hiv From A Woman?
- Can You Get Hiv From Stepping On A Needle?
- Can You Have Unprotected Sex With An Hiv-positive Person And Not Catch It?
- Whey Protein And Herpes
- What If You Took Medicine For Chlamydia And I Still Have Symptoms What Does That Mean?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.